Tranquilizers: Physiological effects
Last modified: Saturday, 20. June 2009 - 3:47 pm
Beneficial Physiological effects of the major and minor tranquilizers include:
• anticonvulsant effects
• blood vessel dilation
• decreased contrasctability of the heart
• decreased hyperactivity, impulsivity, and aggression
• muscle relaxation
• pain relief
• reduced muscle spasms
• slowed heart rate
Harmful side effects
At high doses, both the major and minor tranquilizers are severely toxic and may cause coma, respiratory arrest, convulsions, acute renal failure, speech impairment, or death. However, at therapeutic doses, the neu-roleptics have been associated with more severe, long-term side effects than the sedative-hypnotics.
Major tranquilizers. Although long-term studies are few, the adverse side effects of the atypical neurolep-tics are thought to be less severe than the typical agents. However, adverse side effects have been reported with all neuroleptics. These side effects include:
• agitation and confusion
• cardiac symptoms (such as irregularities in cardiac rhythm)
• dyskinesias (involuntary movements) of the face and tongue
• extrapyramidal symptoms (tremor, slowing down of the movements, muscle stiffening)
• moderate respiratory depression with increased bronchial secretions
• postural hypotension (drop in blood pressure upon standing up)
• weight gain
Minor tranquilizers. Some of the most commonly reported adverse effects of the sedative- hypnotics, particularly when used long-term, include:
• blurred and double vision
• compromised mechanical performance (such as automobile driving)
• impaired mental alertness, thinking, and memory
• paradoxical reactions (acute agitation, confusion, dis-orientation, anxiety, and aggression), especially in children, adults with brain disease, and the elderly
• rebound anxiety or insomnia (continued use eventually causes an increase of the very symptoms that the drug is supposed to ameliorate)
Regular use of the sedative-hypnotics may result in tolerance — the need for increasing doses to achieve the same effect. Within two to four weeks, tolerance can develop to the sedative effect of minor tranquilizers taken at night for sleep. Thus, these drugs are not usually used prescribed for more than a few days at a time.
The risk of drug dependence increases if sedative-hypnotics are taken regularly for more than a few months, although problems have been reported within shorter periods. The onset and severity of withdrawal differ between the BZDs that are rapidly eliminated from the body (such as triazolam [Halcion]) and those that are slowly eliminated (such as diazepam [Valium]). In the drugs that are rapidly eliminated, symptoms appear within a few hours after stopping treatment of the drug and may be more severe. In drugs that are eliminated slowly, symptoms usually take several days to appear. The frequency and severity of the withdrawal symptoms — which include gastrointestinal problems, loss of appetite, sleep disturbances, sweating, trembling, weakness, anxiety, and changes in perception (such as increased sensitivity to light, sound, and smells), depends on the dosage, duration of use, and whether usage ceases abruptly or tapers gradually. Obvious withdrawal symptoms typically last two to four weeks; however, the more subtle symptoms may last for months.
Although the barbiturates do not directly cause CNS damage, some individuals with asthma may have a hypersensitive reaction to these drugs. Many individuals who are prescribed barbiturates develop an extreme sensitivity to sunlight known as photosensitivity. In addition, physical dependence on barbiturates can be one of the most dangerous of all drug dependencies; growing tolerance can lead to chronic use close to a lethal level, and abrupt withdrawal can cause symptoms severe enough to lead to death.
Long-term health effects
Both the neuroleptics and the sedative-hypnotics may cause severe, long-term adverse health effects, depending on the dosage and how long the drugs are in use.
Major tranquilizers. Long-term, the most serious side effect of neuroleptics is tardive dyskinesia (TD), a movement disorder that can affect any of the voluntary muscles. The disorder, which strikes usually after six months to two years of treatment, occurs in about 20% to 35% of patients treated with neuroleptics. This incurable condition is most severe in young men and most common in elderly women. Tardive dyskinesia affects the muscles of the mouth and face and causes lip smacking, teeth grinding, rolling or protrusion of the tongue, tics, and diaphragmatic (chest and abdominal) movements that may impair breathing.
All of the major tranquilizers have been implicated in the development of neuroleptic malignant syndrome, a life-threatening disorder that affects multiple organ systems and may result in death in up to 20% of individuals, especially if the symptoms (including extreme muscle rigidity, rapid heart rate, fever, high blood pressure, incontinence, delirium, stupor, coma) are not recognized immediately. The neuroleptics also have the potential to cause brain damage as a result of impairment to the frontal lobes and limbic system. Typical changes are apathy, loss of memory and concentration, and loss of deeper feelings and tenderness.
Minor tranquilizers. There have been very few studies to measure the long-term impact of regular sedative-hypnotic use on overall mental function. Thus, it is impossible to determine how long it is safe for an individual to continue to take BZDs, or at what dosage, before cognitive ability begins to deteriorate. Some researchers have indicated, however, that like alcohol, the minor tranquilizers, when used long-term, may cause brain shrinkage. There is evidence to show that taking a low dose for a short time has little effect, whereas a high intake is almost always certainly harmful.
Tranquilizer overdose, particularly with BZDs, has become increasingly common since the 1960s. Although the sedative-hypnotics are usually safe even when an overdose is taken, they can be fatal in combination with alcohol and other CNS depressants. In addition, the drugs used in suicide attempts — most drug-related suicide attempts are made by women under 30 — are those most widely prescribed and available.
Incoming search terms:
- physiological effects of tranquilizers
- psychological effects of tranquilizers